FDA Warns that Tylenol Can Cause Serious Skin Rashes
On August 1, 2013, the FDA released another warning regarding Tylenol and all medications that contain acetaminophen, both over-the-counter and by prescription. The warning states that though rare, in some circumstances individuals taking these medications may develop very serious skin rashes. The FDA warning does not include a particular dosage at which the risks for such rashes increase.
If you are taking Tylenol or any other acetaminophen-containing product and develop a skin rash, discontinue use immediately and contact your doctor.
There are three skin rashes that are included in this FDA warning:
- Stevens-Johnson Syndrome
- Toxic Epidermal Necrolysis
- Acute Generalized Exanthematous Pustulosis (AGEP)
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are the two more serious conditions. They both can begin with flu-like symptoms, and may include serious rashes and blistering. They can result in permanent skin scarring, changes in pigmentation, blindness, damage to internal organs, and even death.
AGEP is a less serious condition that usually clears up a few weeks after use is discontinued.
The FDA will require all medications containing acetaminophen, both prescription and over-the-counter, to begin carrying warnings regarding the possibility of skin rashes.
Have you taken Tylenol or any other product containing acetaminophen and suffered serious skin reactions? If so, the attorneys at Kirkendall Dwyer LLP can help. Contact us today to discuss your case.